Alert archive / Alabama / Flash Flood Warnings in 2013
Flash Flood Warning 53, NWS Tallahassee, FL
NWS Tallahassee, FL issued this flash flood warning at Sep 2, 2013, 2:48 PM CDT for Geneva County, Houston County, Alabama. It was in force for 117 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 2, 2013, 2:48 PM CDT (19:48 UTC)
- Expired
- Sep 2, 2013, 4:45 PM CDT
- In force
- 117 min
- Issued by
- NWS Tallahassee, FL
- Area
- Storm-based polygon
- Flood severity
- None
Counties Geneva County, AL, Houston County, AL
The radar
The Ft Rucker radar (KEOX), 37 km from the middle of the area, began a volume at 19:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 2, 3:45 PM CDT | FLASH FLOOD | 1 E Taylor, AL | DEPUTY REPORTED FLOODING ALONG SOUTH PARK AVE AND RADAR ESTIMATED 2 TO 3 INCHES OF RAIN IN 1 HOUR IN THIS VICINITY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 57 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 7.8 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1586 J/kg
- Mixed-layer CIN
- -15 J/kg
- Mixed-layer LCL
- 738 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- -30 m²/s²
- 0-3 km storm-relative helicity
- 9 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
430 WGUS52 KTAE 021948 FFWTAE ALC061-069-022145- /O.NEW.KTAE.FF.W.0053.130902T1948Z-130902T2145Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE TALLAHASSEE FL 248 PM CDT MON SEP 2 2013 THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A * FLASH FLOOD WARNING FOR... EASTERN GENEVA COUNTY IN SOUTHEAST ALABAMA... SOUTHWESTERN HOUSTON COUNTY IN SOUTHEAST ALABAMA... THIS INCLUDES THE CITY OF COTTONWOOD... * UNTIL 445 PM CDT * AT 242 PM CDT...THE NATIONAL WEATHER SERVICE HAS DETECTED FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA. RAINFALL RATES OF 3 TO 5 INCHES PER HOUR ARE OCCURRING WITH TOTAL ACCUMULATIONS IN EXCESS OF 5 INCHES POSSIBLE IN A SHORT PERIOD OF TIME. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO TAYLOR AND COWARTS PRECAUTIONARY/PREPAREDNESS ACTIONS... MOVE AWAY FROM RISING WATER TO HIGHER GROUND! MOST FLOOD DEATHS OCCUR IN VEHICLES. DO NOT ATTEMPT TO DRIVE THROUGH FLOODED ROADS. REMEMBER...TURN AROUND...DON'T DROWN. && LAT...LON 3122 8560 3121 8526 3100 8527 3100 8560 $$ 42-DVD
1 follow-up statement
282 WGUS72 KTAE 022033 FFSTAE FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE TALLAHASSEE FL 333 PM CDT MON SEP 2 2013 ALC061-069-022145- /O.CON.KTAE.FF.W.0053.000000T0000Z-130902T2145Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ GENEVA AL-HOUSTON AL- 333 PM CDT MON SEP 2 2013 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 445 PM CDT FOR SOUTHWESTERN HOUSTON AND EASTERN GENEVA COUNTIES... AT 324 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT HEAVY RAIN...CAPABLE OF PRODUCING FLASH FLOODING...OCCURRED OVER THE WARNED AREA. RADAR INDICATED AMOUNTS OF AROUND 3 INCHES FELL IN ABOUT AN HOUR IN WESTERN HOUSTON COUNTY...JUST SOUTH OF DOTHAN. ALTHOUGH RAINFALL RATES HAVE DIMINISHED...IT WILL TAKE SOME TIME FOR THE STANDING WATER TO RECEDE. LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO TAYLOR... SLOCOMB AND COWARTS PRECAUTIONARY/PREPAREDNESS ACTIONS... DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. MOVE TO HIGHER GROUND. && LAT...LON 3122 8560 3121 8526 3100 8527 3100 8560 $$ 9-FOURNIER
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this flash flood warning went out at Sep 2, 10:13 AM CDT, 4 hours 35 minutes earlier.
Area forecast discussion, Sep 2, 10:13 AM CDT, 4 hours 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TALLAHASSEE FL 1113 AM EDT Mon Sep 2 2013 .NEAR TERM [Through Today]... With the 1000 to 700 mb Mean Layer Vector Wind (MLVW) a little bit lower in magnitude out of the SW than they were on Sunday, today appears to me setting up as more of a Type 4 Sea Breeze Day than Type 5. However, the Sea Breeze fronts are already convectively active and pushing inland across southern portions of the FL Big Bend and Panhandle, and the general steering flow guiding the inland penetration of the storms (which is also confirmed by this morning's TAE sounding) appears to be more out of a WSW direction. Overall, the fcst is generally well on track with the only slight modifications to raise the PoPs about 10% across the SE FL Big Bend and parts of the Coastal Waters this morning until 18 UTC. Otherwise, left afternoon PoPs of 50s and 60s stand over the interior, with temps and dewpoints on track as well. && .SHORT TERM [Tuesday Through Wednesday]... The forecast area will find itself in a familiar pattern at the start of the period with a long wave trough over the eastern U.S. extending southward to the Gulf Coast. This trough will begin to lift off to the northeast Tuesday night with some ridging building in from the west on Wednesday. A cold front currently pushing southeast across the mid Mississippi Valley will initially stall north of the area on Tuesday. It could, however, slip into our northern zones on Wednesday. PoPs will be fairly typical of summer through Tuesday evening with convection triggered mainly by the sea and land breezes and outflow boundaries. The proximity of the front will evenly distribute the convection across our northern zones. By Wednesday, some drier air will work into our northern zones limiting PoPs there to the slight chance category north of U.S. 84. For temps, we stayed closer to the warmer MAV numbers based on recent verification. These will be a few degrees above normal for both lows and highs. No organized severe weather threat is anticipated. However, as on most summer days, one or two pulse storms could become strong to severe. && .LONG TERM [Wednesday Night through Sunday]... The upper level ridge out west will weaken and flatten while the east coast trough deepens with the axis retrograding just west of the local region by the weekend. The aforementioned stalled front should dissipate by Friday. A shortwave is forecast to round the base of the trough Friday into Saturday accompanied with deep layer moisture. For now will keep Pops in the chance category but this may need to be adjusted up as we approach mid week. Temperatures will stay near or just above seasonal normals. && .AVIATION [Beginning 15Z Monday]... [Through 06Z Tuesday] As mid-level clouds (which tend to inhibit fog development) clear out early this morning, we should see some areas of low stratus or fog develop at or near at least a few of the terminals. Potential for IFR (or brief LIFR) restrictions, particularly 10-13 UTC. Clouds will scatter out with afternoon thunderstorms expected. Greatest coverage of TSRA early (16-20 UTC) should be in the FL Panhandle affecting ECP and TLH, possibly spreading to include other terminals later in the afternoon. Brief IFR restrictions and gusty winds in any thunderstorms. && .MARINE... Outside of any thunderstorms, and with a weak pressure gradient in place, very light winds and minimal seas are expected over the coastal waters through most of the upcoming week. && .FIRE WEATHER... Relative humidity is expected to remain well above critical thresholds for the next several days. && .HYDROLOGY... Outside of the Suwannee River Basin, all rivers in the forecast area remain in recession. The Aucilla River will continue to fall slowly and likely be below flood stage at Lamont on Wednesday. The Middle Suwannee River points from Ellaville through Luraville have crested or will shortly, well below action stage. Modest rises from Branford on through the lower portion of the Suwannee will continue throughout the week from Wilcox on down to the Gulf of Mexico Entrance. These rises will bring the river points from Wilcox through Fowler's Bluff to at least action stage this week. Wilcox at US19 has the best chance of reaching flood stage late in the week with a lesser chance further downriver at Fowler's Bluff. && .PRELIMINARY POINT TEMPS/POPS... Tallahassee 90 74 94 74 95 / 60 20 40 20 30 Panama City 87 76 91 75 91 / 50 10 40 20 30 Dothan 91 73 95 73 95 / 50 20 40 20 20 Albany 90 74 95 73 95 / 50 20 40 20 20 Valdosta 93 72 94 73 95 / 50 20 40 30 30 Cross City 90 73 92 71 94 / 40 10 40 20 30 Apalachicola 87 76 89 74 89 / 50 20 30 20 20 && .TAE WATCHES/WARNINGS/ADVISORIES... FL...None. GA...None. AL...None. GM...None. && NEAR TERM...Gould SHORT TERM...Wool LONG TERM...Barry AVIATION...Gould MARINE...Gould/Wool FIRE WEATHER...Lamers HYDROLOGY...Wool
In the hours before
Special weather statement, Sep 2, 1:27 PM CDT, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
227 PM EDT MON SEP 2 2013
ALZ069-021915-
HOUSTON AL-
127 PM CDT MON SEP 2 2013
...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR HOUSTON COUNTY IN
SOUTHEAST ALABAMA...
* UNTIL 215 PM CDT
AT 125 PM CDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM NEAR ASHFORD...OR NEAR LOVETOWN...MOVING SOUTHEAST AT 10
MPH.
PEOPLE IN SOUTHEASTERN HOUSTON COUNTY...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.
PENNY SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS
STORM.
CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. DO NOT WAIT UNTIL YOU
HEAR THE SOUND OF THUNDER TO TAKE COVER.
LAT...LON 3107 8502 3101 8502 3100 8522 3109 8535
3119 8519
TIME...MOT...LOC 1827Z 302DEG 11KT 3112 8522
17-GOULDSpecial weather statement, Sep 2, 2:28 PM CDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
328 PM EDT MON SEP 2 2013
FLZ016-GAZ156-157-022000-
GRADY GA-DECATUR GA-GADSDEN FL-
328 PM EDT MON SEP 2 2013
...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR DECATUR...GADSDEN
AND GRADY COUNTIES...
* UNTIL 400 PM EDT
AT 324 PM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM 8 MILES NORTH OF QUINCY...OR NEAR FACEVILLE...MOVING
EAST AT 20 MPH.
PENNY SIZE HAIL...AND WINDS 40 TO 50 MPH ARE POSSIBLE WITH THIS STORM.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM...AS
WELL AS VERY HEAVY RAIN.
LAT...LON 3091 8438 3062 8432 3060 8433 3057 8438
3061 8469 3076 8474
TIME...MOT...LOC 1927Z 260DEG 15KT 3069 8460
9-FOURNIERSpecial weather statement, Sep 2, 2:37 PM CDT, 11 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TALLAHASSEE FL 337 PM EDT MON SEP 2 2013 ALZ069-022015- HOUSTON AL- 237 PM CDT MON SEP 2 2013 ...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR HOUSTON COUNTY IN SOUTHEAST ALABAMA... * UNTIL 315 PM CDT AT 235 PM CDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG THUNDERSTORM NEAR TAYLOR...OR NEAR OLYMPIA SPA RESORT...MOVING EAST AT 5 MPH. PEOPLE IN CENTRAL HOUSTON COUNTY...INCLUDING THE CITY OF TAYLOR... SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. PENNY SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM. CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. DO NOT WAIT UNTIL YOU HEAR THE SOUND OF THUNDER TO TAKE COVER. LAT...LON 3127 8527 3102 8520 3101 8547 3118 8547 TIME...MOT...LOC 1937Z 257DEG 3KT 3112 8542 17-GOULD
The office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 2, 1:27 PM CDT | Special Weather Statement | TAE | Houston | 48 min |
| Sep 2, 2:37 PM CDT | Special Weather Statement | TAE | Houston | 38 min |
| Sep 2, 3:10 PM CDT | Special Weather Statement | TAE | Henry | 35 min |
Nearby
Flash Flood Warnings in Alabama, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.